Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2025, 8:37 PM CDT for Barber County, Comanche County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2025, 8:37 PM CDT (01:37 UTC)
- Expired
- May 18, 2025, 9:05 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 11.3
- Supercell composite
- 45.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:18 PM CDT, 2 hours 19 minutes earlier. Its key messages:
- Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
- A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
- Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 6:18 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 618 PM CDT Sun May 18 2025 .KEY MESSAGES... - Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm - A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA - Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday && .UPDATE... Issued at 612 PM CDT Sun May 18 2025 Mesoscale Discussion... T-storms have become severe and tornadic in the very moist air mass despite the presence of cool air and light fog. 0-1 km srh values have increased to around 500 m2/s2 based on Dodge City VAD wind profile, which is supportive of strong tornadoes. This environment will persist through 8 pm, with additional tornadoes possible, along with very large hail. The main area of concern is along and east of a line from Scott City to Garden City to Meade. && .DISCUSSION... Issued at 237 PM CDT Sun May 18 2025 Current surface and RAP mesoanalysis are confirming the forecasted trajectory of a deepening low pressure system as it moves over the Rockies. This sets up for a day of severe weather across Kansas with all hazards possible. Uncertainty remains on if/where storms are able it initiate, but if they do the storms will have access to an environment able and waiting to nurture the storms into strong ones capable of producing up to giant (4 inch) hail, strong tornadoes, and damaging winds. The hail threat is expected to persist throughout the event with the greatest tornado potential kicking off later into the evening around 7 pm as the LLJ increases. The wind threat is relatively minor, but severe gusts up to 70 mph are possible with any strong storms. Non-thunderstorm winds are forecasted to gust as strong as 50 mph, especially near the CO/KS border as a result of the strong and deepening low. With respect to the environment the mesoscale update portion of the AFD will go into more detail, but the environment is very favorable for severe weather if they can initiate both in regards to surface parameters and upper-level dynamical support as the upper-level trough supports the surface low. Ensembles have sufficient difluent flow aloft as well as notable CVA at 500 mb. CAM trends continue to be more bullish on a dry intrusion developing around 700 mb into the evening. Both the RAP and NAMNST forecast soundings continue to be more than optimistic with CAPE values >3000 J/kg and SRH values >250 m2/s2. Combined with ample shear and a nicely curved hodograph, the environment exists for very strong supercell development and maintenance. Especially into the evening once the LLJ strengthens and the dry intrusion expands, the potential for strong longer-tracked tornadoes are possible after around 6-7 pm. The biggest concern is the uncertainty of initiation. Stratus from earlier today lingered longer than previously anticipated, which would make it more difficult for storms to break the CAP, although CAMs are in disagreement on how much CAP exists. CAMs can not decide where to initiate, how much storms will develop, and how long the development window will last. The NAMNST has limited development contained to the southeast portion of the CWA, while the HRRR has multiple rounds of storms firing as far west as highway 83. That far west would have less CAP with the trade-off of a less favorable environment. However, if they storms can initiate and survive long enough to access the prime atmosphere farther east, the very strong severe storms mentioned are still more than possible. The next couple hours will be pivotal on determining if today is closer to an outbreak or a bust. Monday has another round of thunderstorms progged as the trough and deep low moves over the forecast area. CAMs have a line of storms developing across the forecast area in the evening. As these storms move eastward, the storms will enter a more favorable environment for severe weather along the eastern counties yet again with very high CAPE and shear values along with the better areas with moisture. While some uncertainty remains, the severe potential is a lot lower for the CWA compared to the setup on Sunday. It remains to be see how storm development on Sunday will impact the environment on Monday. Beyond Monday, ensembles continue to have a dry, warm trend for SW Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower 80s. The rest of the week is expected to follow suit with continued highs in the 70s/80s. Ensembles continue to hint at a wave of storm chances returning on Friday, although plenty of uncertainty still exists this far out. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 601 PM CDT Sun May 18 2025 A uncertain TAF period is expected to continue with low stratus/fog has current visibilities at DDC at under a mile. Stratus is expected to continue for the next couple hours with some uncertainty on whether it can expand to other terminals with some coverage stretching to HYS. Otherwise, scattered thunderstorms are possible for all sites, but especially DDC over the next couple hours. Significant uncertainty remains on how much storms are able to develop so only DDC has the inclusion in the TAF with it expected to stay to the east of GCK and LBL with confidence too low to include in HYS. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...KBJ AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sun May 18 2025 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant severe weather risk this afternoon and early evening for areas along and east of highway 283. Between 3-8pm discrete supercells are possible with an environment to support hail tennis ball sized or greater, wind gusts over 60 mph, and tornadoes with strong tornado potential especially after 4pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather risk for mainly areas along and east of highway 281 on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon for areas along and east of highway 283.
In the hours before
Local storm report, May 18, 6:19 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
619 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Hail 3 E Ingalls 37.81N 100.41W
05/18/2025 M1.00 Inch Gray KS Public
&&
RCBLocal storm report, May 18, 6:24 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
624 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Tornado 6 S Scott State Lake 38.60N 100.91W
05/18/2025 Scott KS Storm Chaser
This report included video of the tornado.
0608 PM Tstm Wnd Dmg Modoc 38.49N 101.08W
05/18/2025 Scott KS Emergency Mngr
Approximately 15 rail cars blown over and
power lines damaged. May be from a possible
tornado.
&&Local storm report, May 18, 6:28 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
628 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tornado 3 SW Scott State Lake 38.66N 100.96W
05/18/2025 Scott KS Emergency Mngr
Emergency Manager confirmed Tornado.
&&
RCBLocal storm report, May 18, 7:38 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
738 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tornado 3 E Kinsley 37.93N 99.36W
05/18/2025 Edwards KS Storm Chaser
Live streaming video of tornado was on
KAKE-TV.
&&
RCBLocal storm report, May 18, 7:55 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
755 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM Hail Ogallah 38.99N 99.73W
05/18/2025 M1.00 Inch Trego KS Storm Chaser
&&
RCBLocal storm report, May 18, 8:24 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
824 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tornado 1 SW Garfield 38.07N 99.26W
05/18/2025 Pawnee KS Storm Chaser
Videos of the tornado from the broadcast
media.
&&
RCBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 39 min |
| May 18, 7:18 PM CDT | Tornado Warning | DDC | Edwards | 27 min |
| May 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 47 min |
| May 18, 7:36 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 24 min |
| May 18, 7:56 PM CDT | Tornado Warning | DDC | Pawnee | 34 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 18 min |
| May 18, 8:57 PM CDT | Special Weather Statement | DDC | Kiowa | 33 min |
| May 18, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Pratt | 49 min |
| May 18, 9:19 PM CDT | Tornado Warning | DDC | Clark, Comanche, Kiowa | 26 min |
| May 18, 9:32 PM CDT | Tornado Warning | DDC | Edwards, Kiowa | 43 min |
| May 18, 9:48 PM CDT | Tornado Warning | DDC | Kiowa | 42 min |
| May 18, 10:10 PM CDT | Tornado Warning | DDC | Kiowa, Pratt | 28 min |
| May 18, 10:20 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pratt | 40 min |
| May 18, 10:52 PM CDT | Tornado Warning | DDC | Pratt, Stafford | 38 min |
| May 18, 11:23 PM CDT | Tornado Warning | DDC | Pratt, Stafford | 20 min |
| May 19, 1:25 AM CDT | Special Weather Statement | DDC | Rush | 50 min |
| May 19, 5:13 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| May 19, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 19, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 52 min |
| May 19, 6:50 PM CDT | Special Weather Statement | DDC | Lane | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.